Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Along and north of a slow moving warm front, storms continued to regenerate and train over portions of north central and northeast Illinois, generally along and near the I-88 and U.S. Highway 30 corridors. The environment was favorable for locally heavy rainfall with any storms and giving the training and slow movement, isolated flooding occurred, including flash flooding in Lee County along U.S. Highway 30. A flash flood warning was in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 8:36 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, May 11, 8:36 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
936 PM CDT WED MAY 11 2016
.UPDATE...
936 PM CDT
Updates to evening forecast included tweaks to pop/weather timing
as indicated in earlier mesoscale afd update...to extend and
expand marine dense fog advisory through the overnight hours...
and to issue a dense fog advisory for Lake county Illinois.
Scattered thunderstorms have developed over the Mississippi River
valley earlier this evening in moist/unstable air mass beneath
large scale height falls developing in association with a mid-
level short wave trough lifting across the upper midwest. Diurnal
cooling and presence of more stable boundary layer conditions
across northern/northeastern Illinois should result in these
storms being rooted above the boundary layer...as indicating by
splitting/left moving cell over northwest LaSalle county a short
time ago...which suggests cells are not realizing the easterly low
level wind field and thus having more of a straight hodograph
through the effective unstable layer than indicated by 00 DVN
sounding. This should limit severe threat to mainly a marginal
hail potential with the stronger cores. Of greater concern is
locally heavy rainfall from storm clusters atop the 2-4 inches of
rain which has already fallen across parts of the area over the
past couple of days. Storm clusters should continue to evolve to
the northeast across the remainder of the cwa through midnight
and the pre-dawn hours as the aforementioned short wave rotates
toward the northern Great Lakes and the associated surface low and
trailing cold frontal trough push through the area. Precip should
move out fairly quickly Thursday morning.
Ahead of the low and cold front however...the low level air mass
remains moist...with cool advection on easterly winds off of Lake
Michigan. Dense fog has been in place over the lake most of the
day and has started to push inland along the lake shore across
Lake county IL. Expect fog will push further inland over the next
few hours before scattered showers/thunderstorms help mix out fog
a bit...and winds eventually veer to the southwest during the
predawn hours with the passage of the surface low/front. Have
issued a dense fog advisory for Lake county IL though 5 am and
will monitor to see if it needs to be expanded a county west or
south over next several hours. Webcams along the Chicago lake
front still show good visibility at this time.
Updated grids/zfp/lfp and marine products available.
Ratzer
&&
.SHORT TERM...
252 PM CDT
Through tonight...
Deeper convection has yet to develop north into our CWA with the
MCV moving across the area despite what appears to be a favorable
air mass with 18z ILX sounding had MLCAPE values around 1000 j/kg
without too much CINH. Really not much of a surface reflection
with this wave to focus convergence and perhaps that has been one
of the bigger reasons for lack of convective development this far
north. Visible satellite imagery still shows a moderate cumulus
field over southern CWA in advance of the MCV and will still need
to watch for any development the next couple hours.
Upstream the air mass over IA and northern MO is starting to show
some signs of recovery but still some work needs to take place.
With a fairly strong synoptic shortwave and cold front/weak
surface low in the area its possible that new convection could
still fire over southern IA/northern MO later this afternoon.
Several of the convective allowing models are suggesting this
scenario and then subsequently carrying this convection east
across our CWA later this evening. Given the increasingly
unfavorable time of day and questions regarding if convection will
develop...along with uncertainty how widespread and organized any
convection would be...have opted to only hang onto low end likely
pops this evening. Shortwave and associated front will move east
of the area by morning with shower and thunderstorm chances ending
from the west.
Izzi
&&
.LONG TERM...
230 PM CDT
Thursday Through Wednesday...
Building upper level heights over eastern Alaska and into the
Yukon of northwestern Canada through late this week...will result
in height anomalies of strengthening to 3-4 standard deviations
over this region. Teleconnections related this anomalous
ridging...supports the development of negative upper level heights
(mean troughing) over the Great Lakes region through the up coming
weekend. Overall...this will result in a transition to a period of
much below average temperatures for the weekend over the Great
Lakes region. However...this pattern is expected to break down
next week...with model/ensemble guidance advertising the
development of mean troughing over the plains...and southwest flow
aloft into the Great Lakes region. This looks to support the
potential for another period of active weather by the middle of
next week.
Although Thursday will continue to be a mild day across the
region...with highs into the 70s...a strong cold
front...associated with the pattern shift mentioned above...is
expected to shift over the area by Friday evening. This looks to
result in the next good chance of showers over the area...with
thunderstorms also a possibility...especially south of interstate
80 late Friday into Friday evening. Model guidance suggests the
region will become oriented within the favorable exit region of a
110+ KT upper jet (indicative of large scale forcing for ascent),
and this could act to complement mesoscale forcing for ascent
associated with a strengthening band of frontogenesis...likely to
set up along the frontal boundary and surface wave Friday evening.
Because of this...there could be a period of decent rainfall
amounts across at least portions of the area as some modestly high
precipitable water values around 1 to 1-1.2 inches look to be in
place. Also cant rule out a stronger storm across my far south
Friday evening...though it currently looks like the main severe
potential will remain farther to the southwest.
Unseasonably cold conditions will be the main story for the
weekend following this frontal boundary. 850 MB temperatures are
progged to drop down into the -2 to -4 C range on Saturday...which
would rank near the coldest on record for this time of year. As a
result...expect low to mid 50 high temperatures on
Saturday...which is 15 to 20 degrees below the seasonal normal.
Temperatures should begin to rebound a bit by Sunday...but not
much more that a few degrees.
As mentioned above...it appears the cold weather pattern could
become more active again by the middle of next week as another
storm system could take aim on the central CONUS. This could
result in our next period of storms. However...there continues to
be uncertainties on the exact timing and track of this system.
KJB
&&
.AVIATION...
FOR THE 00Z TAFS...
630 pm...primary concern is convection chances and timing through
early morning. Widespread convection across southern IL/southern
Indiana has left a thick high deck overhead with additional
scattered thunderstorms now developing over eastern IA and eastern
MO. This activity is expected to lift northeast across the
terminals later this evening. However, there remains some
uncertainty regarding coverage. Activity also is expected to be in
a weakening trend, especially as it reaches the Chicago area
terminals. Precip could potentially go north and south of the
terminals so trends will need to be monitored over the next few
hours. A few showers will remain possible overnight.
Easterly winds will likely persist through much of this evening
with a period of variable winds after midnight as low pressure
moves across the area. As this low shifts east, winds will turn
westerly by sunrise. Low clouds still persist near the lake and
its possible ifr or low mvfr cigs could return to ord/mdw/gyy
after sunset, but confidence too low to include at this time. Cigs
will likely lower to ifr as the surface low moves across the area
overnight, along with some potential for lifr cigs and some fog.
Westerly winds will prevail Thursday with gusts perhaps into the
15-20kt range at times. While dry weather is expected, an isolated
shower is possible in the afternoon. cms
&&
.MARINE...
246 PM CDT
Dense fog will continue into this evening over the southwestern
portion of the lake...before dissipating overnight.
Otherwise...expect the winds over the lake to become westerly on
Thursday following the passage of a surface trough of low
pressure. The main weather concern following tonights fog will be
with regards to a strong cold front...which is expected to shift
over the lake by Friday evening. In its wake...northwesterly winds
will likely increase up into the 20-30 kt range into early
Saturday...especially over the southern half of the lake. This
could result in our next period of small craft advisory conditions
for the southern Lake Michigan near shore waters.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory...ILZ006 UNTIL 5 AM Thursday.
IN...NONE.
LM...Dense Fog Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-
LMZ777-LMZ779 UNTIL 7 AM Thursday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, May 11, 2:37 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
337 PM CDT WED MAY 11 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
337 PM CDT WED MAY 11 2016 /437 PM EDT WED MAY 11 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
LIMITED RISK OF THUNDERSTORMS...WITH AN ASSOCIATED:
ELEVATED HAIL RISK...UP TO NICKEL SIZE.
ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
DISCUSSION:
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS
EVENING. THERE IS A SLIGHT CHANCE THAT ANY STORMS THAT DO OCCUR
COULD BECOME STRONG TO LOCALLY SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FRIDAY...
LIMITED RISK OF THUNDERSTORMS.
TUESDAY...
LIMITED RISK OF THUNDERSTORMS.
DISCUSSION:
THE THREAT OF THUNDERSTORMS ON FRIDAY AND TUESDAY WILL MAINLY BE
SOUTH OF INTERSTATE 80.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL PROBABLY NOT BE NEEDED THIS EVENING.
&&
GENERAL STORM MOTION OF THE DAY:
EAST NORTHEAST AT 25 MPH.
&&
LMZ740>745-122045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
337 PM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
AREAS OF DENSE FOG ARE LIKELY THROUGH MID EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FRIDAY NIGHT AND SATURDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
337 PM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
LOCALLY DENSE FOG IS POSSIBLE THROUGH THIS EVENING OVER FAR
SOUTHERN AND SOUTHWESTERN PORTIONS OF THE LAKE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
IZZI
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Special weather statement, May 11, 7:34 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
834 PM CDT WED MAY 11 2016
ILZ019-120215-
LA SALLE IL-
834 PM CDT WED MAY 11 2016
...SPECIAL WEATHER STATEMENT FOR WESTERN LA SALLE COUNTY UNTIL 915
PM CDT...
AT 832 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ENTERING WESTERN LA SALLE COUNTY. THE STRONGEST WAS NEAR SPRING
VALLEY AND MOVING NORTHEAST AT 35 MPH. OTHER STRONG STORMS ARE
LIKELY TO MOVE INTO OR DEVELOP OVER THE WESTERN PART OF THE COUNTY
SHORTLY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PERU... LA SALLE... UTICA...
OGLESBY... LEONORE... TROY GROVE...
TONICA...
INCLUDING THE FOLLOWING INTERSTATES...
I-39 BETWEEN MILE MARKERS 41 AND 77.
I-80 BETWEEN MILE MARKERS 73 AND 92.
THIS INCLUDES... BUFFALO ROCK STATE PARK...ILLINOIS VALLEY COMMUNITY
COLLEGE...MATTHIESSEN STATE PARK...STARVED ROCK STATE PARK...AND
TRI-COUNTY FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4163 8917 4163 8875 4128 8881 4113 8894
4110 8907 4110 8916
TIME...MOT...LOC 0132Z 234DEG 32KT 4134 8923
MTFSpecial weather statement, May 11, 8:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
953 PM CDT WED MAY 11 2016
ILZ012-020-120315-
KANE IL-KENDALL IL-
953 PM CDT WED MAY 11 2016
...SPECIAL WEATHER STATEMENT FOR NORTHERN KENDALL AND SOUTHERN KANE
COUNTIES UNTIL 1015 PM CDT...
AT 952 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LITTLE ROCK...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AURORA... OSWEGO... YORKVILLE...
LITTLE ROCK... PLANO... SANDWICH...
MONTGOMERY... NORTH AURORA... SUGAR GROVE...
BOULDER HILL...
INCLUDING THE FOLLOWING INTERSTATE...
I-88 BETWEEN MILE MARKERS 111 AND 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4162 8860 4174 8860 4184 8839 4176 8828
4165 8831
TIME...MOT...LOC 0252Z 245DEG 33KT 4169 8856
MTFFlash Flood, Lee
- When
- May 11, 10:10 PM CST to May 12, 2:15 AM CST
- Where
- Lee County, 4 mi NE of Walton to 2.55 mi ESE of Eldena
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.761, -89.375
Small part of U.S. Highway 30 was closed for a period overnight due to water being waist deep. One vehicle was stranded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646087.